Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Dizziness, nausea, slurred speech. Taking carbamazepine. Normal ECG and blood test. What could it be?

Approximately a month and a half ago I starting having these random dizzy spells. I would usually get them in the morning. I would become really nauseous and I would feel like my eyes were being forced to go cross-eyed. It s as if I was looking through a tunnel that was closing in. At its worst the whole room would literally be spinning. During these dizzy spells I wouldn t be able to walk and my legs were weak and would give out on me, they felt like jello. My vision gets so bad that I wasn t able to read things because of the moving room. I saw a doctor they said I had vertigo and gave me betahistine . I went to my family doctor for a second opinion. They said it was likely an inner ear infection and wanted to prescribe the same meds for vertigo. I still felt fuzzy for the remainder of the day. When I got dizzy again and I took the pills, they did absolutely nothing for the dizzy spell. The next day I was dizzy the entire morning to the point that it affected my job. This carried on randomly for the rest of the week. There was no connection to the dizziness and a certain activity, it would strike whenever. There was no pattern that I could notice. However, part way through the week I remembered that my family doctor had upped my prescription of Carbamazepine , which I ve been taking for nearly 2 years, from 800mg a day to 1200mg a day. I had started taking the larger dose on the Sunday before the dizziness originally started so I thought that maybe my doctor had upped the medication too quickly and it was giving me negative side effects. I was required to stay on the higher dose for 2 weeks and then get blood work done. During those two weeks I was dizzy nearly every day. After getting the blood work done I went back down to the 800mg a day dose and things seemed to get better for nearly a week. I was sure it was the pills that had caused this. Until yesterday, when I went to try snowboarding. Around 9am while waiting for the lesson to begin I started to feel hazy again. At about 9:45am during the orientation of the equipment and how to get set up I began feeling dizzy and nauseous again. This continued but I didn t say anything, my surroundings weren t spinning but I was unsteady and couldn t focus. At about 10:30am while trying to ask the instructor a question I noticed my words sounded weird. For about 5 minutes while talking I was having a really difficult time. My words were coming out slow, my mind was still quick but there was a delay in what I was thinking of saying and it actually coming out. Finally, it got to the point where the lady was asking me to repeat myself because she couldn’t understand me. I asked if I was talking weird and she said yes. It sounded as if I were drunk or handicap and my words were slow and slurred. A friend said that the right side of my face, (beside my mouth and nose), were visibly twitching and that my right eye lid was drooping. I sat down for about 5 minutes and felt a little better and I tried to continue the lesson. I remained dizzy and finished the lesson at 11:30 and then left the hill and went to the hospital. There they did a blood/urine test, ECG, CT (without contrast), and checked my blood sugar- it was 4.1, all of them came back as normal. From what I could tell they also performed the Cincinnati Stoke test a few times and four hours after my arrival they said I was okay to leave. They didn’t tell me what they thought happened or what may have caused this, only that the tests were all normal and they would refer me to a urgent neurology clinic. I got dressed and literally had to walk out holding onto the wall all the way out of the hospital because I was still so dizzy. Also, while waiting at the hospital I developed a really strong headache which was sensitive to light. It was behind my eyes and on the top of my head. Last year I took a 6 month emergency medical responder course and we learned about Strokes and TIAs. Obviously, I’m no doctor or nurse however I was showing a lot of the symptoms yesterday. I’m concerned because I don’t feel they took it seriously. The nurse had said it could be anything from migraines (I typically don’t experience head pain during these episodes), to anxiety (I’ve had several anxiety attacks and I know what they feel like, this is nothing like that), a diabetic, (I don’t have diabetes), to being extremely tired (I sleep 8 hours a night, I love my beauty sleep!). The doctor didn’t say anything about what it could be, when I asked she just said it could be anything. I’m no doctor and I’m not looking for something to be wrong but I do know that stoke is usually ruled out in young people and often misdiagnosed as migraines which is concerning. Any advice you may have would be helpful. I am 22 years old, and otherwise very healthy.
Asked On : Sun, 17 Mar 2013
Answers:  1 Views:  76
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Neurologist 's  Response
Nov 2013

Thank you for posting your query.

It is unfortunate that a clear cut diagnosis has not been arrived in your case.

The possibilities include peripheral vertigo due to labyrinthine dysfunction, or migraine with vertigo. An MRI scan of the brain would help in excluding other internal brain problems.

Best wishes,

Dr Sudhir Kumar MD DM (Neurology)
Senior Consultant Neurologist
Answered: Thu, 27 Jun 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor